Winter Storm, Oscoda
- When
- February 1, 11:00 PM EST to February 2, 12:00 PM EST
- Where
- Oscoda forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.682, -84.130 (the zone’s center; the record gives no point)
Strong low pressure moved from Texas, to northern Ohio, and on to the Northeast States, producing a large swath of heavy snow along the way. Northern Lower Michigan caught the northern edge of the heavy snow swath.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Strong low pressure moved from Texas, to northern Ohio, and on to the Northeast States, producing a large swath of heavy snow along the way. Northern Lower Michigan caught the northern edge of the heavy snow swath. Six to twelve inches of snow fell near and south of a line from Manistee, to Grayling, to Alpena. The highest amounts fell in Arenac County, near Standish and Omer, where 13 to 14 inches of snowfall was reported. The storm also produced very gusty easterly winds, resulting in considerable blowing and drifting snow. Law enforcement in Au Gres reported blizzard conditions, with no visibility and a maximum safe driving speed of 5 mph. An officer there described it as the worst conditions I've ever seen. A spotter in Gladwin reported 4 to 5 foot drifts after the storm departed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 1, 9:45 PM EST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
945 PM EST TUE FEB 1 2011
.SYNOPSIS.../ISSUED AT 341 PM/
A STRONG AREA OF LOW PRESSURE WILL LIFT NORTHEAST FROM THE OZARKS TO
NORTHERN OHIO OVERNIGHT...BRINGING ONE OF THE MOST SIGNIFICANT
STORMS TO THE OHIO VALLY AND SOUTHERN MICHIGAN THAT HAS BEEN SEEN
FOR SOME TIME. CLOSER TO HOME...THE HEAVIEST SNOWS ARE EXPECTED FROM
AROUND MID STATE AND SOUTH...WITH SNOW ACCUMULATIONS TAPERING OFF
DRASTICALLY AS YOU HEAD NORTH. WINDS WILL BE STRONG WITH THIS
STORM...LEADING TO EXTENSIVE BLOWING AND DRIFTING SNOW IN AREAS
EFFECTED. THE CENTER OF LOW PRESSURE WILL PULL OFF TO THE EAST QUITE
QUICKLY...BRINGING AN END TO PRECIPITATION ON WEDNESDAY...AS COLD
AIR IS REINFORCED ON STRONG NORTH WINDS.
BERGER
&&
.SHORT TERM.../ISSUED AT 945 PM/...TONIGHT
MODEST FORECAST CHANGES MADE HEADING INTO THE OVERNIGHT HOURS...WITH
GENERAL THEME A NORTHERLY SHIFT IN EXPECTED HEAVIER SNOWS INTO
NORTHERN LOWER MICHIGAN. THIS IS NOT REALLY A SURPRISE GIVEN THE
RIDICULOUSLY WRAPPED UP/DYNAMIC NATURE TO CLOSED UPPER LOW RESIDING
ACROSS MISSOURI THIS EVENING...ESSENTIALLY FORCING ATTENDANT SURFACE
CYCLONE ON A NEARLY DUE NORTH COURSE...A BIT OUT OF SYNC WITH
MAJORITY OF OPERATIONAL GUIDANCE. PER REGIONAL RADAR MOSAIC...
INTENSE COUPLED JET STRUCTURE (ENHANCED DIVERGENCE ALOFT) COMBINED
WITH STRONG WARM CONVEYOR (60-70 KNOTS) CONTINUES TO PRODUCE
WIDESPREAD PRECIP SHIELD ACROSS THE MIDWEST...WITH PRECIP SNEAKING
NORTHWARD INTO SOUTHERN LOWER MICHIGAN OVER THE PAST FEW HOURS.
MEANWHILE...PERSISTENT NORTH/NORTHEASTERLY FLOW REGIME AROUND STRONG
1050MB CENTRAL ROCKIES HIGH PRESSURE HAS HELD MAJORITY OF PRECIP
SOUTH OF THE CWA AT THIS POINT...THANKS TO NOTABLE WEDGE OF
SUB-750MB DRY AIR.
HEADING INTO THE NIGHT...LATEST 3-HR PRESSURE CHANGE OBS CONTINUE TO
INDICATE SURFACE CYCLONE WILL STEADILY NUDGE NORTH AND THEN
NORTHEAST...TRACKING LIKELY TO A POSITION NEAR TOLEDO (OR PERHAPS
EVEN DETROIT) BY MID MORNING WEDNESDAY. LATEST NAM FINALLY COMING IN
LINE WITH NORTHERN TREND EARLIER CAPTURED BY RUC/HRRR GUIDANCE...
WITH A ROUGHLY 6-8 HOUR AXIS OF INTENSE PRECIP LIKELY WRAPPING INTO
A LARGE PORTION OF NORTHERN LOWER MICHIGAN...MORE SPECIFICALLY SOUTH
OF M-68. HEAVIEST PRECIP BY FAR STILL EXPECTED ACROSS SOUTHERN
COUNTIES WITHIN STRONGLY SLOPED AXIS OF FRONTOGENESIS BECOMES
OVERLAID BY INCREASING MID LEVEL INSTABILITY AND ELONGATING
DEFORMATION. SOME HINT THAT A FEW LIGHTNING STRIKES MAY EVEN ROLL
ACROSS THE FAR SOUTHERN COUNTIES AS PLUME OF NEGATIVE THETA-E LAPSE
RATES MAKES A RUN NORTH FOR A BRIEF TIME (MORE OF A GEE-WHIZ THING
WITH NO MENTION ADDED AT THIS TIME). HAVE UPPED TOTALS ALONG THE
M-55 CORRIDOR OVERNIGHT AND INTO THE FIRST HALF OF WEDNESDAY...WITH
SOME PLACES PERHAPS NEARING A FOOT...OWING PRIMARILY TO FANTASTIC
SNOWFLAKE GROWTH POTENTIAL GIVEN VERY DEEP DGZ (SURFACE-600MB...SEE
00Z APX RAOB). FARTHER NORTH...BIGGEST CHANGE WILL BE TO EXTEND A
WINTER WEATHER ADVISORY WESTWARD ALONG THE M-32 CORRIDOR AND DOWN
INTO THE GRAND TRAVERSE BAY REGION WHERE BAND OF FGEN-DRIVEN HEAVIER
SNOWS SHOULD PROVE SUFFICIENT TO PROVIDE A SOLID 4-6 INCHES OF
FLUFFY SNOW. WILL TAPER AMOUNTS TO LESS THAN AN INCH NEARING THE
STRAITS...WITH STRONG MID LEVEL CONFLUENT AXIS AND PERSISTENT LOW
LEVEL DRY AIR FEED ARGUING FOR NOTHING NORTH OF THE BRIDGE.
POTENTIAL IS THERE THAT WARNINGS MAY NEED TO BE NUDGED NORTHWARD...
BUT WILL LET THE MID SHIFT EVALUATE THE VERY LATEST OBS. WINDS/
BLOWING SNOW TO BECOME AN INCREASING ISSUE LATER TONIGHT AS
GRADIENT TIGHTENS.
LAWRENCE
&&
.LONG TERM.../ISSUED AT 341 PM/...WEDNESDAY AND BEYOND
THURSDAY THROUGH NEXT TUESDAY...A COUPLE OF ALBERTA CLIPPERS TO
CONTEND WITH OVER THE NEXT FEW DAYS THEN POSSIBLY A STRONGER SYSTEM
FOR THE EARLY TO MIDDLE PARTS OF NEXT WEEK. MODIFIED TEMPERATURES ARE
EXPECTED FOR LATE THIS WEEK INTO THIS WEEKEND BEFORE ANOTHER SHOT OF
VERY COLD AIR POSSIBLY ARRIVES NEXT WEEK.
THURSDAY AND THURSDAY NIGHT...NORTHERN MICHIGAN IS IN BETWEEN HIGH
PRESSURE CENTERED TO OUR SOUTH ACROSS THE OHIO VALLEY AND AN ALBERTA
CLIPPER MOVING ACROSS NORTHERN ONTARIO. THE MAIN CONSEQUENCE OF THIS
FOR OUR AREA LIKELY WILL BE GUSTY SOUTHWEST WINDS LEADING TO WIND
CHILLS AS LOW AS BETWEEN ZERO AND 10 BELOW THURSDAY MORNING.
OTHERWISE...THE ACTUAL AIR TEMPERATURES WILL BE MILDER (NOT THAT
THIS WILL BE VERY APPARENT BY HOW IT FEELS) WITH HIGHS IN THE LOWER
AND MIDDLE 20S. LOWS RANGING FROM THE UPPER SINGLE DIGITS ABOVE ZERO
TO THE MIDDLE TEENS. WEATHERWISE...ONLY A SLIGHT CHANCE FOR LIGHT
SNOW ACROSS EASTERN UPPER (FROM THE CLIPPER) AND PARTLY CLOUDY SKIES
ELSEWHERE.
FRIDAY...NOT A WHOLE LOT GOING ON WITH WEAK HIGH PRESSURE IN
CONTROL. STILL A DECENT PRESSURE GRADIENT THOUGH SO BRISK WINDS IN
ORDER WITH INCREASING CLOUDINESS AS A CLIPPER APPROACHES FROM THE
NORTHWEST. HIGHS IN THE MIDDLE TO PERHAPS UPPER 20S.
FRIDAY NIGHT THROUGH SUNDAY...AN ALBERTA CLIPPER SWINGS EVER SO
SLOWLY ACROSS THE REGION. THIS WILL BRING A CHANCE FOR MAINLY LIGHT
SNOW. HIGHS GENERALLY IN THE MIDDLE TO UPPER 20S AND LOWS IN THE
TEENS TO LOWER 20S.
MONDAY AND TUESDAY...EXTENDED MODELS ARE IN DECENT AGREEMENT THAT
THERE IS ANOTHER CLIPPER WHICH WILL BRING MORE CHANCES FOR LIGHT SNOW
ON MONDAY. ANOTHER SHOT OF ARCTIC AIR THEN APPROACHES FOR
TUESDAY...WITH A DEVELOPING SYSTEM SHOWN TO MOVE BY TO OUR SOUTH. IF
THESE TWO SYSTEMS CAN LINK UP...NORTHERN MICHIGAN WOULD BE IN LINE
FOR A MAJOR SNOWFALL...BUT ITS WAY TOO EARLY FOR MUCH CONFIDENCE AT
THIS POINT...BUT SOMETHING TO DEFINITELY KEEP IN MIND. HIGHS MONDAY
A BIT COLDER WITH HIGHS IN THE LOWER AND MIDDLE 20S...WITH THE
ARCTIC AIR LIKELY ARRIVING ON TUESDAY LEADING TO HIGHS MAINLY IN THE
TEENS.
SULLIVAN
&&
.MARINE.../ISSUED AT 341 PM/
THE MAJOR STORM SYSTEM PASSING BY TO OUR SOUTH WILL LEAD TO GALE
FORCE WIND GUSTS TONIGHT INTO WEDNESDAY FROM MANISTEE NORTHWARD TO
NORWOOD. SMALL CRAFT ADVISORIES ARE EXPECTED TO THE NORTH...
INCLUDING GRAND TRAVERSE BAY. WINDS WILL DIMINISH SOME WEDNESDAY
NIGHT BUT REMAIN ON THE GUSTY SIDE THROUGH THE DAY ON THURSDAY AS
THE PRESSURE GRADIENT REMAINS ROBUST.
AJS
&&
.AVIATION.../ISSUED AT 618 PM/...VALID FOR 00Z TAFS
BIG CHANGE IN TAF FORECASTS AS LATEST INDICATIONS ARE THAT LARGE
AND VERY DYNAMIC STORM SYSTEM WILL SPREAD HEAVIER SNOW FARTHER
NORTH THAN EARLIER FORECAST. AS THIS POINT...IT APPEARS A 4 TO 5
HOUR PERIOD OF HEAVY SNOWS WILL MAKE A RUN AT THE TVC AND APN
TERMINALS LATE TONIGHT...WHILE LIGHTER SNOWS PROBABLY WORK ALL THE
WAY TOWARD PLN. IFR/LIFR CONDITIONS ARE POSSIBLE FOR A TIME DURING
THE HEAVIEST SNOW AT TVC/APN ROUGHLY 08Z-13Z. WINDS WILL BECOME
INCREASINGLY GUSTY AT ALL SITES...LEADING TO THE POTENTIAL FOR
BLOWING SNOW AS WELL. CONDITIONS WILL IMPROVE THROUGH THE
AFTERNOON HOURS AS THE LOW SHIFTS EAST...WITH SNOW TAPERING OFF
FROM WEST TO EAST AFTER 18Z...THOUGH GUSTY NORTHERLY WINDS WILL
CONTINUE THROUGH THE END OF THE CURRENT TAF PERIOD.
PLEASE NOTE THAT TAF FORECASTS ARE LIKELY TO REQUIRE UPDATES AS
SHORT TERM TRENDS WITH THIS STORM SYSTEM UNFOLD.
LAWRENCE
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY UNTIL 7 PM EST WEDNESDAY FOR MIZ020>028.
WINTER STORM WARNING UNTIL 7 PM EST WEDNESDAY FOR MIZ029>036-041-
042.
LM...SMALL CRAFT ADVISORY UNTIL 7 PM EST WEDNESDAY FOR LMZ323-342.
GALE WARNING UNTIL 7 PM EST WEDNESDAY FOR LMZ344>346.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1024 PM EST TUE FEB 1 2011 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 021200- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 1024 PM EST TUE FEB 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TONIGHT SNOW WILL DEVELOP THROUGH THE NIGHT ACROSS THE MAJORITY OF NORTHERN LOWER MICHIGAN...BECOMING HEAVY AT TIMES...PARTICULARLY ALONG AND SOUTH OF M-32. THE HEAVIEST ACCUMULATIONS ARE EXPECTED ROUGHLY ALONG AND SOUTH OF A LINE FROM HARRISVILLE TO MANISTEE...WITH AMOUNTS TAPERING QUICKLY TO THE NORTH...SUCH THAT ONLY LIGHT ACCUMULATIONS ARE EXPECTED NEAR THE STRAITS. IN ADDITION TO THE SNOW...WINDS WILL BECOME GUSTY FROM THE NORTHEAST...CREATING AREAS OF BLOWING AND DRIFTING SNOW. PLEASE SEE THE LATEST WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES FOR FURTHER DETAILS. GALE FORCE WIND GUSTS ARE EXPECTED OVERNIGHT ACROSS THE NEARSHORE WATERS OF LAKE MICHIGAN...SOUTH OF GRAND TRAVERSE LIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SNOWFALL WILL END FROM WEST TO EAST ON WEDNESDAY WITH AREAS OF BLOWING SNOW CONTINUING. PLEASE SEE THE LATEST WINTER STORM WARNING AND WINTER WEATHER ADVISORY FOR MORE DETAILS. GALE FORCE WIND GUSTS ARE EXPECTED IN THE LAKE MICHIGAN WATERS ADJOINING NORTHWEST LOWER MICHIGAN ON WEDNESDAY...AGAIN SOUTH OF GRAND TRAVERSE LIGHT. SEE THE LATEST MARINE FORECASTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE STRONGLY ENCOURAGED TO REPORT SNOWFALL AMOUNTS OR GUSTS TO THE NATIONAL WEATHER SERVICE AT ANY TIME. LAWRENCE/ARNOTT
The national radar mosaic for the moment the first event began.
13 winter storm, 2 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282018, 282019, 282020, 282021, 282022, 282023, 282024, 282025, 282026, 282027, 282028, 282029, 282030, 282031, 282032.